NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 2, 2015
I went to my dentist yesterday and had a filling on a bottom left tooth. When the dentist gave me the novocaine shot it felt as if the novocaine went straight to the bottom of my jaw. I did explain to the dentist that this was painful at the time and he stated that there is a pocket there where the novocaine goes into, I could immediately feel a lump as if there was a big bubble right above my jaw bone. I woke this morning and I still have swelling in the same area , still some numbing feeling,slight headache, and if i open my mouth a certain way it is painfull. Is this normal? If so how long does this last?
Thank you for your question. The most likely explanation is that a blood vessel was contacted by the needle and you have a small amount of bleeding into the tissue space. When stretched, as when opening the jaw, this can be painful. This is a "normal" circumstance as the injection in the lower jaw is into a general region and the dentist cannot know exactly where all the blood vessels are. Fortunately, it does not occur that often.
As I am sure your dentist will advise you when you call to inform him/her of this event, you should try to chew on the opposite side of your mouth and try not to open your mouth too far. If it is very sore, you can use over-the-counter anti-inflammatories, or acetaminophen, if there are no medical reasons not to. In general, it may take several days to a couple weeks for the symptoms to resolve.
Contact your dentist as I am sure they would want to know how you are doing.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University